Alert archive / California / Wind Advisories in 2008

Wind Advisory 12, NWS Sacramento, CA

March 16, 2008

NWS Sacramento, CA issued this wind advisory at Mar 16, 2008, 5:33 AM PDT. It took effect at Mar 16, 2008, 9:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2008, 5:33 AM PDT (12:33 UTC)
In effect from
Mar 16, 2008, 9:00 AM PDT
Expired
Mar 16, 2008, 5:00 PM PDT
In force
8 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSTO 161233
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
533 AM PDT SUN MAR 16 2008

...WINDY CONDITIONS MAINLY ON THE WEST SIDE OF THE SACRAMENTO
VALLEY AND INTO THE DELTA AND NORTHERN SAN JOAQUIN VALLEY TODAY...

.A STRONG NORTHERLY PRESSURE GRADIENT WILL RESULT IN BRISK NORTHERLY
WINDS OVER PORTIONS OF THE SACRAMENTO VALLEY...NORTHERN SAN JOAQUIN
VALLEY AND DELTA. SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS TO
35 MPH ARE EXPECTED MAINLY OVER AREAS ALONG AND WEST OF INTERSTATE
5. THE NORTHERLY WINDS WILL RESULT IN A STRONG CROSS WIND FOR
MOTORISTS TRAVELING ON INTERSTATE 80 BETWEEN THE SACRAMENTO
AREA...AND THE CARQUINEZ STRAIT.

CAZ016>019-170000-
/O.NEW.KSTO.WI.Y.0012.080316T1700Z-080317T0000Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
533 AM PDT SUN MAR 16 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM PDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY FOR THE CENTRAL AND SOUTHERN SACRAMENTO VALLEY...NORTHERN
SAN JOAQUIN VALLEY...CARQUINEZ STRAIT AND DELTA FROM 10 AM THIS
MORNING TO 5 PM PDT THIS AFTERNOON.

SUSTAINED NORTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS TO 35 MPH
ARE EXPECTED OVER THE AREA...MAINLY ALONG AND WEST OF INTERSTATE
5. NORTHERLY WINDS FROM 15 TO 25 MPH ARE EXPECTED EAST OF
INTERSTATE 5.

STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. STRONG CROSS WINDS ARE LIKELY OVER WEST
TO EAST ORIENTED ROADS. USE EXTRA CAUTION.

$$
JHM
3 follow-up statements
000 
WWUS76 KSTO 161435
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
735 AM PDT SUN MAR 16 2008

...WINDY CONDITIONS MAINLY ON THE WEST SIDE OF THE SACRAMENTO
VALLEY AND INTO THE DELTA AND NORTHERN SAN JOAQUIN VALLEY TODAY...

.A STRONG NORTHERLY PRESSURE GRADIENT WILL RESULT IN BRISK
NORTHERLY WINDS OVER PORTIONS OF THE SACRAMENTO VALLEY...NORTHERN
SAN JOAQUIN VALLEY AND DELTA. SUSTAINED WINDS FROM 20 TO 30 MPH
WITH GUSTS TO 35 MPH ARE EXPECTED MAINLY OVER AREAS ALONG AND
WEST OF INTERSTATE 5...LOCALLY STRONGER GUSTS ARE EXPECTED IN THE
DELTA. THE NORTHERLY WINDS WILL RESULT IN A STRONG CROSS WIND FOR
MOTORISTS TRAVELING ON INTERSTATE 80 BETWEEN THE SACRAMENTO
AREA...AND THE CARQUINEZ STRAIT.

CAZ018-162230-
/O.EXT.KSTO.WI.Y.0012.080316T1600Z-080317T0000Z/
CARQUINEZ STRAIT AND DELTA-
735 AM PDT SUN MAR 16 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON.

SUSTAINED NORTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH
ARE EXPECTED OVER THE AREA. THE STRONGEST WILL WILL CONTINUE INTO
THE AFTERNOON HOURS BEFORE TAPERING LATE THIS AFTERNOON.

STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. STRONG CROSS WINDS ARE LIKELY OVER
WEST TO EAST ORIENTED ROADS. USE EXTRA CAUTION.

$$

CAZ016-017-019-162230-
/O.CON.KSTO.WI.Y.0012.080316T1700Z-080317T0000Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-
735 AM PDT SUN MAR 16 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING 
UNTIL 5 PM PDT THIS AFTERNOON.

SUSTAINED NORTHERLY WINDS FROM 20 TO 30 MPH WITH GUSTS TO 35 MPH
ARE EXPECTED OVER THE AREA...MAINLY ALONG AND WEST OF INTERSTATE
5. NORTHERLY WINDS FROM 15 TO 25 MPH ARE EXPECTED EAST OF
INTERSTATE 5.

STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. STRONG CROSS WINDS ARE LIKELY OVER
WEST TO EAST ORIENTED ROADS. USE EXTRA CAUTION.

$$

RB
000 
WWUS76 KSTO 162206
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
306 PM PDT SUN MAR 16 2008

CAZ016>019-170000-
/O.CON.KSTO.WI.Y.0012.000000T0000Z-080317T0000Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
306 PM PDT SUN MAR 16 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON
FOR THE CENTRAL AND SOUTHERN SACRAMENTO VALLEY...DELTA AND 
NORTHERN SAN JOAQUIN VALLEY.

AREAS OF SUSTAINED NORTHERLY WINDS FROM 20 TO 30 MPH WITH LOCAL
GUSTS TO 35 MPH WILL CONTINUE OVER THE AREA...MAINLY ALONG AND
WEST OF INTERSTATE 5. NORTHERLY WINDS FROM 10 TO 20 MPH WITH SOME
HIGHER GUSTS WILL CONTINUE EAST OF INTERSTATE 5. THE WINDS WILL
DECREASE TO LOWER LEVELS BY 5 PM BUT REMAIN BREEZY INTO THE
EVENING HOURS...PARTICULARLY ALONG THE WEST SIDE OF THE VALLEY AND
OVER THE NORTHERN SAN JOAQUIN VALLEY. THE WINDS WILL CONTINUE TO
DECREASE FURTHER THROUGH THE EVENING AND BY LATE EVENING WILL BE
BETWEEN 5 TO 15 MPH.

STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. STRONG CROSS WINDS ARE LIKELY OVER
WEST TO EAST ORIENTED ROADS. USE EXTRA CAUTION.

$$

RB
000 
WWUS76 KSTO 162349
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
449 PM PDT SUN MAR 16 2008

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

CAZ016>019-170100-
/O.EXP.KSTO.WI.Y.0012.000000T0000Z-080317T0000Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
449 PM PDT SUN MAR 16 2008

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON. 

WINDS HAVE DECREASED THIS AFTERNOON. THEREFORE...THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE AT 5 PM PDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Mar 16, 4:00 AM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 16, 4:00 AM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 AM PDT SUN MAR 16 2008

.DISCUSSION...
DEEP UPPER TROF OVER CA FORECAST TO SHIFT EWD INTO THE DESERT SW AND
4 CORNERS AREA WITH A POSITIVELY TILTED UPPER RIDGE BUILDING INTO
THE PAC NW THROUGH MONDAY MORNING. THIS WILL INCREASE THE NLY FLOW
OVER CA WITH MODELS SUGGESTING A RATHER MODEST OR MARGINAL WIND
ADVSRY FOR PORTIONS OF THE INTERIOR VALLEY. NLY SURFACE PRESSURE
GRADIENTS HAVE BEEN ON THE INCREASE OVERNITE AND ARE FORECAST TO
INCREASE TO ABOUT 8 MBS FROM MFR-SAC DURING THE 18Z SUN-00Z MON TIME
FRAME. CURRENT GRADS TREND SUGGESTS THE GRADIENT MAY BE A LITTLE
STRONGER THAN FORECAST. GIVEN THE APPARENT MARGINAL EVENT...THE
FACTOR THAT TIPS THE SCALE IN THE FAVOR OF THE ADVSRY IS THE STRONG
UPPER JET DIGGING ON THE BACK SIDE OF THE DEEP TROF...AND THE
FORECAST RATHER DEEP /UP TO 8000 FT/ MOMENTUM TRANSFER DUE TO
CONTINUED MID LEVEL CAA TODAY. THE FORECAST NAM JET SPEED MAX OF
150+ KTS IS FORECAST TO SLIDE EWD TO NEAR A KSVE-KSUU LINE BY 18Z
SUN...WITH THE GFS JET SPEED MAX SIMILAR IN LOCATION BUT A TAD
WEAKER...140 KTS. HOWEVER...THE GFS SPEED MAX IS FORECAST TO
INCREASE TO 155 KTS AS IT SLIDES SEWD THIS AFTERNOON. THE TRAJECTORY
OF THE JET PUTS THE WRN PORTION OF THE SAC VLY...DOWNSLOPE AREAS OFF
THE VACA MTNS...AND THE WRN PORTION OF THE NRN SAN JOAQUIN VLY IN
THE AREA WHERE WE ANTICIPATE WIND ADVSRY CRITERIA TO BE MET FOR
SUSTAINED WINDS BUT NOT NECESSARILY GUSTS. BUFKIT FORECAST TEMP/WIND
PROFILES INDICATE THAT THE HIGHER WIND SPEEDS IN THE LOWEST MILE ARE
STRONGER IN THE MORNING WHILE THERE IS A RADIATIVE INVERSION WHICH
IS A LIMITING FACTOR FOR STRONGER GUSTS IN THE AFTERNOON. ALSO...THE
STRONG SUBSIDENCE INVERSION AROUND 10 THSD FT PRECLUDES MOMENTUM
TRANSFER FROM THE MUCH STRONGER WINDS ALOFT. THUS...A MARGINAL
ADVSRY AND MAINLY AFFECTING THE AREA W OF I-5 IN THE ABOVE AREA. THE
NLY GRADIENT WILL WEAKEN OVERNITE AND BECOME MORE ELY AS THE SURFACE
HIGH BUILDS INTO NV. THE ELY GRADIENT WILL CAUSE DRY ELY DOWNSLOPE
OVER THE SIERNEV OVERNITE.

MID LEVEL CAA FROM THE NLY FLOW TODAY WILL BE OFFSET BY THE
DOWNSLOPE WARMING EFFECTS OF THE NLY WINDS AND WE EXPECT ABOUT A
4-10 DEG BUMP IN MAX TEMPS TODAY OVER SAT. AS THE JET SHIFTS INLAND
TODAY...SOME OF THE HIGH CLOUDINESS ON THE BACK SIDE OF THE UPPER
TROF IS ALSO EXPECTED TO SLIDE EWD AND INLAND OVER NORCAL DURING THE
DAY.

MAIN PROBLEMS IN THE MODELS THIS EVENING WAS THE LACK OF CONSENSUS
WITH THE RH AND TEMP FORECASTS DURING THE NEXT COUPLE OF DAYS. THE
NAM MODEL LOOKS CLOUDIER AND COOLER THAN THE GFS OVER INTERIOR
NORCAL THAN THE GFS FOR MON AND TUE. THE NAM MODEL SEEMS MORE
RESPONSIVE TO THE PW PLUME THAT EXTENDS NEWD FROM W OF HI TOWARDS
THE B.C. COAST...AND SUGGESTS MORE MOISTURE WILL SPILL OVER THE
RIDGE AND INTO NORCAL ALONG WITH COOLER 850 MBS TEMPS. SINCE A LOT
OF THE MOISTURE IS HIGH LEVEL...WE ARE MORE OPTIMISTIC IN OUR SKY
CONDITION AND WE ALSO LEAN TO THE WARMER MAV/GFS MOS NUMBERS DUE TO
THE UPPER RIDGE DOMINATING NORCAL WX. WE DO EXPECT AN INCREASE IN
CLOUD COVER ON TUE ESPECIALLY OVER THE NRN MTN ZONES AS THE UPPER
TROF CURRENTLY ALONG 170W IS FORECAST TO MOVE TO NEAR 140W ON TUE
AND FLATTENS THE RIDGE ALONG THE COAST. THIS IS THE FIRST
SYSTEM/TROF MENTIONED IN THE EFP WHICH IS FORECAST TO BRING NORCAL A
CHANCE OF PCPN TUE NITE AND WED.    JHM

.EXTENDED (TUESDAY NIGHT THROUGH SATURDAY)...UNSETTLED WEATHER WILL
RETURN TO NORTHERN CALIFORNIA BY THE MIDDLE OF THE WORK WEEK...AND A
SERIES OF SYSTEMS WILL MOVE THROUGH THE REGION.  THE FIRST OF WHICH
WILL MOVE THROUGH THE REGION TUESDAY NIGHT AND WEDNESDAY...FOLLOWED
BY A STRONGER SYSTEM WEDNESDAY NIGHT INTO THURSDAY.  THE EXTENDED
MODELS CONTINUE TO HAVE SOME MAJOR DIFFERENCES PAST THURSDAY.  THE
GFS IS TRYING TO BRING A STRONGER SYSTEM THROUGH THE REGION
FRIDAY...WITH A MOIST NORTHWESTERLY FLOW REMAINING OVER THE REGION
ON SATURDAY.  ON THE TOTAL OPPOSITE END OF THE SPECTRUM...THE ECMWF
EVEN SHOWS A RIDGE BUILDING OVER THE REGION ON FRIDAY AND
SATURDAY...AS IT DIGS THIS TROUGH OVER THE PACIFIC.  MEANWHILE...THE
UKMET AND CANADIAN CONTINUE THE THOUGHT OF ZONAL FLOW ON
FRIDAY...WITH THE TROUGH MOVING THROUGH THE REGION THIS WEEKEND.
THEREFORE...CONFIDENCE IS VERY LOW ON WHAT WILL HAPPEN...AND FEW
CHANGES WERE MADE TO THE EXTENDED FORECAST.  PALMER

&&

.AVIATION...DRY NORTH TO NORTHEASTERLY FLOW WILL STRENGTHEN OVER THE
REGION TODAY...WITH CLEAR SKIES AND VFR CONDITIONS PREVAILING.  THE
NORTHERLY PRESSURE GRADIENT WILL CONTINUE TO INCREASE TODAY
THOUGH...WITH BREEZY TO WINDY NORTH WINDS DEVELOPING ACROSS CENTRAL
VALLEY AND SURROUNDING FOOTHILLS.  THE STRONGEST WINDS WILL BE
FOCUSED ALONG THE WEST SIDE OF THE VALLEY AND IN THE WESTERN
FOOTHILLS...MAINLY WEST OF INTERSTATE 5.  GUSTS UP TO 35 KTS WILL BE
POSSIBLE...BUT DO NOT BELIEVE THESE STRONGER GUSTS WILL AFFECT THE
TAF LOCATIONS AT THIS TIME.  THE GRADIENT WILL GRADUALLY TRANSITION
TO MORE NORTHEASTERLY AND EASTERLY THIS EVENING AND DURING THE
OVERNIGHT HOURS...WITH THE WINDS WEAKENING OVER THE VALLEY AND
INCREASING OVER THE SIERRA AND THROUGH THE FAVORED NORTHEAST TO
SOUTHWEST ORIENTED CANYONS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON FOR
CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-NORTHERN SAN
JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.

&&

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.